Pharmacology and Toxicology: Treatment of Poisons - Phenytoin, Carbamazapene, Valproic Acid, or Phenobarbitol Intoxication
- Does this patient have phenytoin, carbamazapene, valproic acid or phenobarbitol intoxication?
- How should patients with phenytoin, carbamazapene, valproic acid, or phenobarbitol intoxication be managed?
What is the evidence?
Does this patient have phenytoin, carbamazapene, valproic acid or phenobarbitol intoxication?
Phenytoin is a hydantoin derivate and is used to control generalized tonic clonic and complex partial seizures.
The Vd is 0.5 to 0.8 L/kg but will increase somewhat with a large ingestion, liver or renal disease.
It is highly protein bound at 90% with therapeutic levels.
Protein binding does decrease with a toxic ingestion, older age, liver or renal disease.
Carbamazepine intoxication can lead to a life-threatening array of complications. Signs and symptoms include somnolence, seizures, ataxia, respiratory depression, decreased cardiac contractility, pulmonary edema, hypotension and acute kidney injury.
Intoxication with valproic acid can cause hemodynamic instability, cerebral edema, coma, hyperammonemia and bone marrow suppression.
Phenobarbital is a long acting barbiturate that is used for generalized tonic-clonic and partial seizures. Toxicity can lead to ataxia, respiratory depression, coma and less commonly cardiovascular collapse.
How should patients with phenytoin, carbamazapene, valproic acid, or phenobarbitol intoxication be managed?
Initial treatment of a toxic ingestion of phenytoin should include methods to decrease absorption.
Procedures found to be most effective include oral activated charcoal for patients who present within 2 hours of ingestion and whole-bowel irrigation for patients who ingest large amounts of sustained-release tablets or whose levels continue to rise over the first 24 hours following ingestion.
Patients with seizures should be given benzodiazepines and a search for other causes of seizures (e.g., co-ingestion of an agent that lowers the seizure threshold) should be performed.
The elimination half life of phenytoin can be reduced with multiple-dose activated charcoal( MDAC), hemoperfusion or hemodialysis.
MDAC should be considered in patients with a life-threatening ingestion especially if hemoperfusion and hemodialysis are not available.
Hemoperfusion has been shown to be effective in the removal of phenytoin with a half-life of 4 hours. Hemodialysis may not be as effective because of the high degree of protein binding but with toxic ingestion, critical illness, and chronic kidney disease protein binding diminishes. Hemodialysis should therefore be considered where hemoperfusion is not available especially in patients with very high levels, chronic kidney disease or a low serum albumin.
Initial treatment of a toxic ingestion of carbamazepine is similar to phenytoin and includes oral activated charcoal and whole bowel irrigation where appropriate.
Although hemoperfusion has been considered the mainstay of therapy to enhance elimination of carbamazepine, there is increasing evidence that hemodialysis may be almost as effective in patients with severe toxicity because of the decreased protein binding with toxic levels and the increasing use of high-flux membranes.
Hemoperfusion or hemodialysis should be considered in patients with a deteriorating clinical status, refractory seizures or cardiac instability. Patients should have cardiac monitoring because of the risk of cardiac toxicity. MDAC has been shown to be effective and should be considered in patients who have a life-threatening ingestion.The Vd of carbamazepine is 0.6 to 1.2 L/kg and as with phenytoin it will increase somewhat with a large ingestion, liver or renal disease. It is highly protein bound at 75% with therapeutic levels but the protein binding decreases with a toxic ingestion, older age, liver or renal disease. Carbamazepine excretion is via the kidney and the half-life will be significantly prolonged in chronic kidney disease or acute kidney injury.
Initial treatment of a toxic ingestion of valproic acid is similar to phenytoin and includes oral activated charcoal and whole bowel irrigation where appropriate.
Indications for hemoperfusion or hemodialysis include cardiac instability, hypotension, clinical deterioration and hyperammonemia.
Although hemoperfusion has been shown to be effective in valproic acid intoxication, hemodialysis with a high flux membrane may be almost as effective especially as protein binding decreases with toxic levels. Patients should have cardiac monitoring because of the risk of hemodynamic instability. MDAC has been shown to be effective and should be considered in patients who have a life-threatening ingestion. The Vd of valproic acid is 0.2 L/kg but will increase with toxic ingestion. It is highly protein bound at 95% with therapeutic levels but the protein binding decreases with a toxic ingestion, older age, liver or renal disease and has been shown to be as low as 30% in severe toxic ingestions.
Oral activated charcoal is effective in decreasing absorption and MDAC has been shown to enhance elimination by interrupting enteroenteric circulation. Urine alkalinization is also effective to enhance elimination.
The Vd of phenobarbital is 0.9 L/kg and the protein binding is 50%. Both hemodialysis and hemoperfusion have been shown to be effective in decreasing the elimination half-life of phenobarbital. These procedures should be reserved for patients with cardiac instability due to intoxication.
Toxicity can lead to ataxia, respiratory depression, coma and less commonly cardiovascular collapse.
What is the evidence?
De Schoenmakere, G, De Waele, J, Terryn, W, Deweweire, M, Verstraete, A, Hoste, E, Rottey, S, Lameire, N, Colardyn, F. "Phenytoin intoxication in critically ill patients". American Journal of Kidney Diseases. vol. 45. 2005. pp. 189-192.
Dogan, M, Yilmaz, C, Temel, H, Caksen, H, Taskin, G. "A case of carbamazepine intoxication in a young boy". Journal of Emergency Medicine. vol. 39. 2010. pp. 655-656.
Kielstein, JT, Woywodt, A, Schumann, G, Haller, H, Fliser, D. "Efficiency of high-flux hemodialysis in the treatment of valproic acid intoxication". Journal of Toxicology - Clinical Toxicology. vol. 41. 2003. pp. 873-876.
Wakabayashi, Y, Maruyama, S, Hachimura, K, Ohwada, T. "Activated charcoal interrupts enteroenteric circulation of phenobarbital". Journal of Toxicology - Clinical Toxicology. vol. 32. 1994. pp. 419-424.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
Clinical Pain Advisor Articles
- Cannabis Use High in Migraine
- Sustained-Release Sodium Nitrite for Diabetic Neuropathic Pain Not Associated With Headaches
- Percutaneous Electrolysis May Be Useful Adjunct for Subacromial Pain Syndrome
- Treatment for Opioid Use Disorder Associated With Reduced Risk for Opioid-Related Deaths
- Clonidine May Not Improve Post-Cesarean Delivery Analgesia
- Recommendations for Perioperative Pain Management in Patients With Opioid Tolerance
- Vertebroplasty Comparable With Placebo for Acute Vertebral Compression Fractures
- Capsaicin 8% Patch May Be Effective in Neuropathic Pain
- Detox vs Medication-Assisted Treatment for Opioid Use Disorder in Pregnancy: Expert Roundtable
- Prior Authorization Policy May Help Reduce Long-Acting Opioid Use
- Deaths After Nonfatal Opioid Overdose: Causes and Risk Factors
- Targeted Educational Intervention Helped Reduce Opioid Exposure in Adult Inpatients
- Systematic Cross-Checking May Reduce Medical Errors in Emergency Departments
- Corticosteroid Plus Lidocaine Injections Do Not Alleviate Pain in Central Lumbar Spinal Stenosis
- Tofacitinib May Effectively Alleviate Pain in RA, Psoriatic Arthritis, and Ankylosing Spondylitis